Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 100, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2019, 6:47 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 6:47 PM CDT (23:47 UTC)
- Expired
- May 23, 2019, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:20 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 23, 4:20 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 420 PM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 23 2019 Plentiful moisture, frontal boundary and upper level disturbance will lead to widespread thunderstorms, some severe, through the midnight hour. Surface based storms, which may be tornadic, will be confined to the warm front zone over south central Kansas, with elevated hailers to the north and west. On Friday the effective frontal boundary will be undergoing frontolysis, but there should still be enough convergence for surface based storms in south central Kansas; and some of these will likely be severe with large hail and damaging winds. These storms may be south and east of Barber county depending on the exact location of the front. South central Kansas will have to be watched for additional flooding given the heavy rains expected. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 420 PM CDT Thu May 23 2019 Scattered showers and thunderstorms will continue for the next several hours, and included the appropriate convective TEMPO groups and VCTS mentions. Widespread IFR stratus cigs as of 21z will continue through the 04-06z Fri time range, before cigs gradually improve to VFR overnight. E/SE winds currently will gain more of a westerly component overnight. After 15z Fri, winds will trend southerly at 10-20 kts. VFR will prevail on Friday, with areas of stratocumulus, with afternoon convection most likely southeast of the airports. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 61 82 / 80 20 30 40 GCK 47 77 57 82 / 60 10 20 40 EHA 47 78 57 83 / 40 10 10 40 LBL 52 77 59 83 / 70 20 30 30 HYS 55 77 61 82 / 70 20 30 20 P28 65 76 64 82 / 90 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 15 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 5:49 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 549 PM CDT Thu May 23 2019 KSZ084-085-232315- Stevens KS-Morton KS- 549 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON... SOUTHWESTERN GRANT AND STEVENS COUNTIES UNTIL 615 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near Rolla, moving northeast at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla, Moscow, Feterita and Cave. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10169 3739 10154 3738 10107 3700 10143 TIME...MOT...LOC 2249Z 211DEG 56KT 3703 10159 JJOHNSON
Special weather statement, May 23, 5:53 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 553 PM CDT Thu May 23 2019 KSZ074-075-232330- Stanton KS-Grant KS- 553 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...EASTERN STANTON AND NORTHWESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Big Bow, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Johnson City and Big Bow. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3740 10145 3740 10180 3773 10171 3773 10109 TIME...MOT...LOC 2253Z 203DEG 40KT 3740 10158 JJOHNSON
Special weather statement, May 23, 6:01 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 601 PM CDT Thu May 23 2019 KSZ043-232345- Scott KS- 601 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SCOTT COUNTIES UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Shallow Water, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Scott State Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern and west central Kansas. LAT...LON 3870 10069 3827 10093 3826 10112 3870 10113 TIME...MOT...LOC 2301Z 203DEG 40KT 3832 10109 JJOHNSON
Special weather statement, May 23, 6:07 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT Thu May 23 2019
KSZ074-084-232345-
Stanton KS-Morton KS-
607 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTH CENTRAL STANTON
AND NORTHWESTERN STEVENS COUNTIES UNTIL 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Richfield and Wilburton.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3700 10197 3739 10193 3740 10154 3739 10154
3739 10156 3736 10155 3700 10168
TIME...MOT...LOC 2307Z 203DEG 40KT 3699 10185
JJOHNSONSpecial weather statement, May 23, 6:15 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Thu May 23 2019
KSZ074-075-084-085-240000-
Stanton KS-Stevens KS-Grant KS-Morton KS-
615 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORTON...SOUTHERN
GRANT...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND WESTERN
HASKELL COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Feterita, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3725 10161 3760 10149 3761 10109 3760 10109
3717 10141
TIME...MOT...LOC 2315Z 207DEG 37KT 3729 10147
JJOHNSONLocal storm report, May 23, 6:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 14 N KENDALL 38.13N 101.58W
05/23/2019 E1.25 INCH HAMILTON KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:19 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 56 min |
| May 23, 6:43 AM CDT | Special Weather Statement | DDC | Grant | 47 min |
| May 23, 6:45 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 45 min |
| May 23, 6:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| May 23, 7:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 44 min |
| May 23, 7:42 AM CDT | Special Weather Statement | DDC | Grant | 48 min |
| May 23, 7:44 AM CDT | Special Weather Statement | DDC | Scott | 46 min |
| May 23, 7:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| May 23, 8:08 AM CDT | River Flood Warning | DDC | Stafford | 53 hr |
| May 23, 8:17 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 43 min |
| May 23, 8:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 55 min |
| May 23, 9:12 AM CDT | Special Weather Statement | DDC | Lane | 48 min |
| May 23, 9:31 AM CDT | Special Weather Statement | DDC | Morton | 44 min |
| May 23, 9:55 AM CDT | Special Weather Statement | DDC | Grant | 50 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 23, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 23, 11:08 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| May 23, 11:37 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| May 23, 11:43 AM CDT | River Flood Warning | DDC | Barber | 62 hr |
| May 23, 12:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| May 23, 1:10 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 50 min |
| May 23, 1:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 23, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| May 23, 1:50 PM CDT | Special Weather Statement | DDC | Haskell | 55 min |
| May 23, 2:08 PM CDT | Special Weather Statement | DDC | Trego | 37 min |
| May 23, 2:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 23, 2:32 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 23, 2:50 PM CDT | Special Weather Statement | DDC | Seward | 40 min |
| May 23, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 27 min |
| May 23, 3:01 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa, Meade | 44 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 64 min |
| May 23, 3:30 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 45 min |
| May 23, 4:06 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 23, 4:29 PM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| May 23, 4:37 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 25 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade, Seward | 40 min |
| May 23, 4:59 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 23, 5:04 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| May 23, 5:09 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 23, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| May 23, 5:24 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| May 23, 5:40 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| May 23, 5:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 5:53 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| May 23, 6:01 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| May 23, 6:07 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| May 23, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 50 min |
| May 23, 6:14 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 25 min |
| May 23, 6:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| May 23, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 19 min |
| May 23, 6:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.